Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Phoenix, AZ

June 30, 2006Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jun 30, 2006, 4:52 PM MST for Gila County, Arizona. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2006, 4:52 PM MST (23:52 UTC)
Expired
Jun 30, 2006, 5:45 PM MST
In force
53 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-495 J/kg
Mixed-layer LCL
2723 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 302352
SVRPSR
AZC007-010045-
/O.NEW.KPSR.SV.W.0013.060630T2352Z-060701T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
452 PM MST FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF GLOBE

* UNTIL 545 PM MST

* AT 444 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 19
  MILES SOUTH OF CUTTER...OR ABOUT 23 MILES SOUTHEAST OF GLOBE...AND
  MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO   
INSPIRATION...MIAMI AND CHRISTMAS

LAT...LON 3319 11050 3316 11052 3317 11054 3314 11059
      3315 11063 3300 11076 3300 11078 3327 11094
      3352 11105 3356 11105 3356 11105 3342 11046

$$

CJB
1 follow-up statement
000 
WWUS55 KPSR 010011
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
511 PM MST FRI JUN 30 2006

AZC007-010045-
/O.CON.KPSR.SV.W.0013.000000T0000Z-060701T0045Z/
GILA AZ-
511 PM MST FRI JUN 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR SOUTH CENTRAL GILA COUNTY...

AT 501 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CHRISTMAS...OR ABOUT 23 MILES SOUTH OF GLOBE...MOVING WEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3319 11050 3316 11052 3317 11054 3314 11059
      3315 11063 3300 11076 3300 11078 3327 11094
      3352 11105 3356 11105 3356 11105 3342 11046

$$

CJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:55 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 30, 2:55 PM MST, 1 hour 57 minutes before
AZZ020>028-CAZ030>033-010600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
255 PM MST FRI JUN 30 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE ALOFT WILL CONTINUE OVER THE SOUTHWESTERN
UNITED STATES THROUGH NEXT WEEK. ENOUGH MOISTURE WILL REMAIN OVER THE
AREA FOR AT LEAST A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS AND DESERT DUST STORMS MAINLY IN SOUTHWEST AND
SOUTH-CENTRAL ARIZONA. THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS
WILL BE OVER THE HIGHER TERRAIN NORTHEAST AND EAST OF PHOENIX.

&&

.SHORT TERM...
TONIGHT THROUGH MONDAY...
UNDER PARTLY TO MOSTLY SUNNY SKIES...TEMPERATURES WERE GENERALLY A
CLOSE TO THE SAME AT MID AFTERNOON TODAY COMPARED WITH THE SAME TIME
YESTERDAY. DEW POINT TEMPERATURES AND HUMIDITY WERE GENERALLY
SLIGHTLY LOWER COMPARED WITH YESTERDAY.

STRONG HIGH PRESSURE ALOFT OVER THE SOUTHWESTERN UNITED STATES DOES
NOT SEEM TO HAVE ANY WELL DEFINED CENTER...BUT IN GENERAL SEEMS TO
BE CENTERED TO THE NORTH OF OUR AREA. THIS KEEPS OUR AREA UNDER A
FLOW ALOFT FROM THE EAST WHICH IS NORMALLY FAVORABLE FOR KEEPING
MOISTURE OVER OUR AREA. HOWEVER...SOMEWHAT DRIER AIR IS EXPECTED TO
MOVE OVER OUR AREA SATURDAY AND SUNDAY TEMPORARILY REDUCING THE
CHANCE OF SHOWERS AND THUNDERSTORMS.

MEANWHILE...IT LOOKS AS THOUGH A WEAK LOW PRESSURE AREA FROM THE
EAST WILL MOVE WEST ACROSS MAINLY THE SOUTH PORTION OF OUR AREA BY
THIS EVENING. THUS...WILL PROBABLY BOOST THE PROBABILITY OF SHOWERS
AND THUNDERSTORMS UP FROM THE EAST THROUGH THE SOUTH THROUGH THE
SOUTHWEST OF PHOENIX THIS EVENING.

AN INCREASE IN MOISTURE IS EXPECTED MONDAY FOR AN INCREASE IN
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER SOUTH-CENTRAL
AND SOUTHWEST ARIZONA.

&&

.LONG TERM...
MONDAY NIGHT THROUGH FRIDAY...
AT THIS TIME OF YEAR...THE EXTENDED FORECAST BECOMES MORE
QUESTIONABLE. IT LOOKS AS IF SOME MOISTURE WILL SPREAD WEST. SO HAVE
SO...HAVE KEPT THE SAME GENERAL FORECAST AS PREVIOUS SHIFT WHICH...
COMPARED WITH THE SHORT TERM FORECAST...HAS A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS IN JOSHUA TREE
NATIONAL PARK.

&&

.AVIATION...
00Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 5:01 PM MSTDust Storm WarningPSR64 min
Jun 29, 5:21 PM MSTSevere Thunderstorm WarningPSRPinal54 min
Jun 29, 5:53 PM MSTSevere Thunderstorm WarningPSRMaricopa67 min
Jun 29, 6:05 PM MSTDust Storm WarningPSR115 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.